Alert archive / Arizona / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2002, 3:06 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2002, 3:06 PM MST (22:06 UTC)
- Expired
- Jul 14, 2002, 3:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:00 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
432 WUUS55 KTWC 142206 SVRTWC AZC023-142245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 304 PM MST SUN JUL 14 2002 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SANTA CRUZ COUNTY IN ARIZONA * UNTIL 345 PM MST * AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TUBAC...OR ABOUT 15 MILES NORTH OF NOGALES...MOVING WEST AT 8 TO 10 MPH. ANOTHER SEVERE STORM WAS LOCATED NEAR SONOITA WITH SIMILAR MOVEMENT TO THE WEST. GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LAT...LON 3149 11115 3151 11056 3172 11051 3170 11114
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 14, 2:00 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 14 2002 .SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE THROUGH MONDAY. .DISCUSSION...PORTENDS OF STRONG INSTABILITY IN THE 12Z KTUS SOUNDING HAVE STARTED TO COME TO FRUITION THIS AFTERNOON AS CONVECTION HAS BEEN QUICK TO MATURE OVER MOST SOUTHEAST ARIZONA MOUNTAINS. CONTINUED EASTERLY STEERING LEVEL FLOW WITH PW VALUES UP ABOUT .1 TO .2 ACROSS THE AREA SHOULD SEE OUTFLOW INTO VALLEY LOCATIONS THIS AFTERNOON AND INTO THE EVENING...KEEPING A SPECIAL EYE ON OUTFLOW FROM EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS. SURFACE DEWPTS HAVE HELD UP WELL IN THE UPPER 50S TO NEAR 60 RANGE. LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA. LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF THE COUNTRY. HIGH CENTER TO OUR NORTH SHOULD SAG SOUTH AND EAST WITH THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO THE FLOW LATER IN THE WEEK. OUR PART OF THE STATE SHOULD CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS UNTIL FURTHER NOTICE. M .TWC...NONE.
In the hours before
Special weather statement, Jul 14, 11:55 AM MST, 3 hours 11 minutes before
AZZ019-029>035-150700- SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST SUN JUL 14 2002 .SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN PORTIONS OF THE COUNTY WARNING AREA. PROBABILITIES FOR PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER MOISTURE. .DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN AREAS TO NEAR 1 INCH IN THE EAST. 12Z KTUS SOUNDING SHOWED AN INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES. ALTHOUGH THE VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL. HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION YESTERDAY. THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3 INCHES. THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE 12K KTUS SOUNDING IS RATHER IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG. OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE MOUNTAINS ALREADY. THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
Local storm report, Jul 14, 2:01 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON ARIZONA
0201 PM MST SUN JUL 14 2002
TIME (MST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0201 PM PATAGONIA AZ WIND DAMAGE
07/14/02 SANTA CRUZ SIGNS BLOWN DOWN. 1/2 INCH HAIL
COVERING THE GROUND.Special weather statement, Jul 14, 2:55 PM MST, 11 minutes before
AZZ019-029>035-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 255 PM MST SUN JUL 14 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 510 FOR ALL OF SOUTHEAST ARIZONA...EFFECTIVE UNTIL 9 PM. THIS WATCH INCLUDES GREENLEE...GRAHAM...COCHISE...PIMA...SANTA CRUZ...AND SOUTHEAST PINAL COUNTIES. THIS WATCH INCLUDES THE TUCSON METRO AREA...SAFFORD...CLIFTON... ORACLE...ELOY...PICACHO PEAK...SELLS...AJO...NOGALES...SIERRA VISTA...WILLCOX...AND DOUGLAS. SCATTERED SEVERE THUNDERSTORMS WILL MOVE SOUTHWEST ACROSS THE REGION THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS OVER 60 MPH. HAIL UP TO ONE INCH IN DIAMETER...BLOWING DUST...AND LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
| Jul 13, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 14, 1:08 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 37 min |
| Jul 14, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 14, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 63 min |
| Jul 14, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 14, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 57 min |
| Jul 14, 4:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 14, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.